Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Morristown, TN

May 6, 2022Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 6, 2022, 4:31 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 4:31 PM EDT (20:31 UTC)
Expired
May 6, 2022, 5:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:55 PM EDTHAIL 1.252 Ese Benhams, VASEVERAL TREES AND POWER LINES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS54 KMRX 062031
SVRMRX
VAC167-191-520-062115-
/O.NEW.KMRX.SV.W.0039.220506T2031Z-220506T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
431 PM EDT Fri May 6 2022

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southern Russell County in southwestern Virginia...
  The City of Bristol in southwestern Virginia...
  Washington County in southwestern Virginia...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located 8 miles north of
  Walnut Hill, or 8 miles northwest of Bristol Va, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bristol Tn, Bristol Va, Abingdon, Lebanon, Lindell, Collingwood,
  Holston, Hansonville, Hilander Park and Emory-Meadow View.

This includes Interstate 81 in Virginia between mile markers 1 and
25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee...and southwestern Virginia.

&&

LAT...LON 3659 8227 3660 8229 3662 8231 3676 8235
      3700 8198 3666 8178
TIME...MOT...LOC 2031Z 243DEG 29KT 3668 8229 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:11 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 6, 3:11 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EDT Fri May 6 2022

.SHORT TERM (Tonight and Saturday)...

Key Messages:

1. The severe thunderstorm threat will continue through the
remainder of the afternoon, diminishing this evening.

2. Lingering showers under an upper low on Saturday, with cooler
temperatures.

Discussion:

The threat of severe thunderstorms continues for the entire area,
with the threat shifting to the northeastern portions over the
next few hours. Radar signatures in last hour have shown less
rotation, so the tornado threat may be diminishing, although it
cannot be ruled out entirely yet in southern sections. The primary
threats through the evening will be large hail and damaging winds.
The large hail threat will be rising in the next hour or two as
WBZ heights drop with the passage of the mid/upper trough axis.
The severe threat will end once the trough moves east, which is
expected to occur around 00-02Z.

A slow-moving closed mid/upper low will track across the central
Appalachians tonight, and be located near the Chesapeake Bay area
tomorrow. Cold temps aloft and overcast cloud cover will keep
temperatures well below normal through Saturday. Light showers
under the low will be scattered to numerous through the day, with
greater coverage in northern sections.

DGS

.LONG TERM (Saturday Night through Friday)...

Key Messages:

1. Some lingering showers possible Saturday night, mainly across far
NE TN and SW VA.

2. Warming temperatures and dry conditions into the new work week.

Discussion:

On Saturday night, an upper level low ENE of the CWA will continue
to shift eastward through the weekend, all while a deepening trough
over the western CONUS begins to amplify ridging over the midwest.
Some lingering activity will be possible Saturday night as the upper
level low still meanders eastward, however, just expect light rain
showers generally in far northeast TN and southwest VA.

Heading into the work week, the synoptic pattern will continue to
amplify. This will result in upper level ridging and surface high
pressure influencing the weather across the south and central
Appalachian region. Warming temperatures can be expected into the
midweek with temperatures above normal by Tuesday through Thursday.

By the end of the week, guidance suggest the upper level low
shifting ENE at the start of the period will sink back southward.
There still remains some discrepancies among long term guidance,
nonetheless, NBM has populated with a return of some slight chance
to chance PoPs Thursday and Friday afternoon. Currently nothing
stands out enough to go against it this far out. Temperatures should
remain above normal Friday as well.

KS

&&

.AVIATION...
18Z TAF DISCUSSION.

Thunderstorms will be affecting the area through the rest of the
afternoon, tracking from SW to NE. Gusty winds are expected at the
TAF sites with the storms, along with IFR vis in heavy rainfall.
Most of this activity should exit the area by 00Z. Tonight, an
upper low pressure system will track overhead, which will lead to
low clouds developing at all sites. MVFR cigs are expected to
prevail, although IFR may be possible at TYS and moreso at TRI. A
few scattered showers will also linger into tomorrow morning at
TRI.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             56  65  52  76  54 /  20  20   0   0   0
Knoxville McGhee Tyson Airport, TN  55  61  51  72  51 /  40  40  10   0   0
Oak Ridge, TN                       55  63  50  72  51 /  40  30  10   0   0
Tri Cities Airport, TN              54  60  49  68  47 /  80  80  40  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 6, 2:54 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
254 PM EDT Fri May 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
254 PM EDT Fri May 6 2022 /154 PM CDT Fri May 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A threat of severe storms will continue across the entire area for
the remainder of the afternoon. Damaging winds and large hail are
the main threats. Isolated tornadoes are also possible. The severe
threat is expected to diminish between 6 and 9 pm EDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will continue to be needed through this afternoon.

In the hours before

Local storm report, May 6, 3:42 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     EVENSVILLE              35.56N 84.96W
05/06/2022                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, May 6, 3:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             HILLSVIEW               35.39N 84.80W
05/06/2022  E1.00 INCH       MCMINN             TN   LAW ENFORCEMENT

0350 PM     TSTM WND DMG     HILLSVIEW               35.39N 84.80W
05/06/2022                   MCMINN             TN   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, May 6, 4:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     4 SE CHATTANOOGA        35.03N 85.20W
05/06/2022  M61 MPH          HAMILTON           TN   ASOS

            ASOS STATION KCHA CHATTANOOGA AIRPORT.

&&
Special weather statement, May 6, 4:07 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Fri May 6 2022

NCZ060-TNZ087-100>102-062045-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-Bradley TN-
407 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of Cherokee,
southeastern Bradley, Polk and southeastern Monroe Counties through
445 PM EDT...

At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charleston to 9 miles north of Eton.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Murphy, Benton, Ducktown, Wildwood Lake, William L.
Davenport Refuge, Coker Creek, Violet, Conasauga and Big Frog
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for southwestern
North Carolina...and east Tennessee.

&&

LAT...LON 3499 8485 3524 8482 3525 8470 3524 8470
      3525 8468 3528 8447 3524 8437 3529 8431
      3532 8403 3530 8402 3499 8402
TIME...MOT...LOC 2007Z 271DEG 46KT 3522 8475 3497 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Local storm report, May 6, 4:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
05/06/2022                   HAMILTON           TN   LAW ENFORCEMENT

            REPORTS OF TREES AND POWER LINES DOWN ACROSS
            THE CITY.

&&
Local storm report, May 6, 4:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 SSW LENOIR CITY       35.78N 84.28W
05/06/2022                   LOUDON             TN   AMATEUR RADIO

            TREES DOWN. BROWDER HOLLOW RD AND LOUDON
            RIDGE RD AND 1.25 MIL SOUTH OF LOUDON RIDGE
            RD/ OLD HWY 95.HARRISON RD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:07 PM EDTAreal Flood AdvisoryMRXLee5 hr
May 6, 3:08 PM EDTSpecial Weather StatementMRXScott52 min
May 6, 3:16 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise20 min
May 6, 4:36 PM EDTTornado WarningMRXWashington, City of Bristol39 min
May 6, 4:58 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol34 min
May 6, 5:03 PM EDTTornado WarningMRXWashington42 min
May 6, 5:23 PM EDTSevere Thunderstorm WarningMRXWashington37 min
May 6, 5:27 PM EDTSevere Thunderstorm WarningMRXLee48 min
May 6, 5:29 PM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, City of Bristol3 hr
May 6, 5:41 PM EDTSevere Thunderstorm WarningMRXLee, Scott49 min
May 6, 6:14 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more46 min
May 6, 6:29 PM EDTSevere Thunderstorm WarningMRXWashington46 min
May 6, 6:56 PM EDTSevere Thunderstorm WarningMRXRussell, Washington34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.